Hail, Trego
- When
- May 30, 4:35 PM CST
- Where
- Trego County, 7.63 mi NE of Wakeeney
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 39.090, -99.770
Storms produced large hail and damaging winds across portions of southwest Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Storms produced large hail and damaging winds across portions of southwest Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 30, 2:50 PM CST, 1 hour 45 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 350 PM CDT Tue May 30 2023 ...Updated Mesoscale Discussion... .MESOSCALE DISCUSSION... Issued at 345 PM CDT Tue May 30 2023 .Key Message... At 330pm CDT satellite was showing afternoon cu developing along a surface boundary located across far eastern Colorado. This will be the primary area of interest today for convection to develop between 4pm and 6 pm CDT. The convection that does develop along this boundary between 4pm and 6pm will move into far southwest Kansas after 7 pm. Across southwest Kansas this evening conditions will be favorable for these storms to be capable of producing strong damaging winds of 75 mph or greater along with periods of heavy rainfall and hail. The most favorable area for these severe thunderstorms between 7pm and 9 pm will be west of a Scott City to Garden City to Liberal line. A second area of isolated to widely scattered convection will occur across Ellis and Trego counties between 4pm and 6 pm. Over the next few hours a few of these storms will be capable of producing small hail and wind gusts of 50 mph or higher. .Technical Discussion... At 330pm CDT satellite was indicating afternoon cu developing along a surface boundary across southeast Colorado where SPC mesoanalysis indicated little to no CIN. CIMSS ProbLightning also was indicating a high probability for convection to begin to develop over the next 60 minutes along this boundary. This area will be the main area of interest for convection today and it also matches up well with the majority of the CAMS which has scattered convection developing along this boundary between 4pm and 6 pm. As these storms develop and strengthen they will move east into extreme southwest Kansas after 7 pm CDT. Based on the inverted V sounding, weak winds aloft, and a 1400 dcape indicate the potential for these storms to generate strong damaging winds of 75 mph or greater early this Tuesday evening hours. Area most favorable for these storms this evening will west of a Scott City to Garden City to Meade line. Also a few storms will be capable of producing hail one to two inches between 7pm and 9 pm CDT. A second area of developing convection will be located along a surface boundary located across Ellis and Trego counties. These storms are also expected to continue to develop late today. Wind gusts of 50 mph or higher and small hail will be possible from these storms between 4 pm and 6pm. && .SHORT TERM...(This evening through Wednesday night) Issued at 110 PM CDT Tue May 30 2023 Strong damaging winds possible this Tuesday evening across portions of southwest Kansas. The near term models show overall agreement regarding the development of afternoon convection along a surface boundary stretching from southeast Colorado into northwest Kansas, coinciding with the approach of an upper level disturbance from the west. As noted in the SPC day one outlook, the storms that do form are likely to be high-based and exhibit potential for upscale organization as they progress eastward late in the day and early tonight. This supports strong damaging winds this evening from these storms along with heavy rainfall and hail. Confidence is further increase for the strong damaging winds early tonight given that at 18z am already noticing 1400 dcape on the SPC MesoAnalysis page. Taking this into account the latest the latest updated to the SPC severe weather outlook for today looks good with introducing an enhance risk for severe thunderstorms west of highway 83 with the main threat being strong damaging winds in excess of 75 mph. After 03z the threat of severe weather should decrease given the expected diurnal cooling and the more stable environment these storms will be moving into. On Wednesday any lingering early morning precipitation coming to an end and this should allow the atmosphere to recover before our next upper wave emerges from New Mexico and moves into eastern Colorado. There will be a slight chance for isolated to scattered afternoon convection but based on the latest High-Resolution Ensemble Forecast (HREF), the highest probability of convection will be concentrated in extreme southwest Kansas as the next upper-level trough approaches. Once again, there is the potential for strong gusty winds, hail, and heavy rainfall from the strongest storms, particularly late Wednesday into Wednesday night. Consequently, localized flash flooding may occur in a few locations in extreme southwest Kansas due to the heavy rainfall during this period. .LONG TERM...(Thursday through Tuesday) Issued at 110 PM CDT Tue May 30 2023 Ongoing daily rainfall chances can be expected in the later periods. The ECMWF and GEFS ensembles remain consistent with yesterday's model runs, depicting multiple upper waves within a moist southwesterly flow moving across the Western High Plains late in the week. Simultaneously, an upper level trough positioned over the western Great Lakes will gradually progress westward toward the Northern Plains. Each of these upper waves presents an opportunity for thunderstorm development across southwest Kansas on Thursday and Friday. Given the forecasted high precipitable water levels across western Kansas and the weak flow aloft, heavy rainfall is expected from these storms on both days. Furthermore, these storms may also generate gusty winds and hail, particularly in the early evening hours. As we transition into the weekend, the upper level high is projected to briefly linger over the northern plains. This placement will result in an 500mb deformation zone either over or near southwest Kansas which will maintain the potential for convection each day. However, details regarding the precise location of this deformation zone (enhanced precipitation chances) are uncertain at this point. Based on recent trends in the ensembles and 24-hour Quantitative Precipitation Forecast (QPF) clusters suggest a greater likelihood of ongoing daily convection in extreme southwest Kansas compared to north central Kansas. This multiple day of rainfall west of Garden City to Liberal line in the extended periods will result in an increased risk of local water related issues. It would not be surprising if the Weather Prediction Center (WPC) indicates an increased risk of excessive rainfall for portions of extreme southwest Kansas later in the week or over the weekend. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1211 PM CDT Tue May 30 2023 Main focus over the next 24 hours will be convection that will roll across southwest Kansas early this Tuesday evening. Models are in decent agreement with convection developing near the Colorado border between 21z Tuesday and 00z Wednesday. These high based thunderstorms will the move across southwest Kansas early tonight and weaken. Strong damaging winds, hail and low visibility due to heavy rainfall will be the main hazards from these storms early Tuesday evening. Based on the latest CAMS and 12z HREF it appears these storms will cross the Garden City and Liberal areas between 03z and 06z Wednesday where strong gusty winds and heavy rainfall will still be possible from these weakening thunderstorms. These thunderstorms are expected to continue to weaken as they move into the Dodge City and Hays areas after 04z Wednesday. Gusty winds also possible in these locations but not as strong as those expected in the Garden City and Liberal areas. && .PRELIMINARY POINT TEMPS/POPS... DDC 61 83 60 77 / 30 30 60 60 GCK 59 83 59 76 / 70 30 60 50 EHA 57 81 57 75 / 70 30 60 60 LBL 60 81 59 75 / 60 40 60 60 HYS 60 88 62 79 / 20 20 50 70 P28 63 86 64 80 / 20 20 30 60 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE...Burgert SHORT TERM...Burgert LONG TERM...Burgert AVIATION...Burgert
Hazardous Weather Outlook National Weather Service Dodge City KS 248 AM CDT Tue May 30 2023 KSZ030-031-043>046-061>066-074>081-084>090-310800- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 248 AM CDT Tue May 30 2023 /148 AM MDT Tue May 30 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and tonight Severe weather and heavy rain are possible between the Colorado border and the US 83 corridor late this afternoon and tonight between 4-10 pm. Main threats will be downburst winds greater than 60 mph and localized heavy rainfall which could lead to flash flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Severe weather and heavy rain are possible pretty much every day during the day two through seven period. Wednesday will have severe weather chances again from the Colorado border to the US 83 corridor in the evening with large hail, gusty winds, and heavy rain all possible. A stronger storm system on Friday will need to be watched closely as severe weather with tornado potential could be possible from southwest Kansas through the Texas panhandle. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed for areas west of the US 83 corridor after 4pm today.
Special Weather Statement
National Weather Service Dodge City KS
502 PM CDT Tue May 30 2023
KSZ030-302230-
Trego KS-
502 PM CDT Tue May 30 2023
...A strong thunderstorm will impact portions of northwestern Trego
County through 530 PM CDT...
At 501 PM CDT, Doppler radar was tracking a strong thunderstorm near
Collyer, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Voda around 520 PM CDT.
Other locations in the path of this storm include Wakeeney.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3891 9982 3885 10014 3899 10015 3913 10015
3913 9982
TIME...MOT...LOC 2201Z 254DEG 18KT 3895 10011
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JJOHNSONSpecial Weather Statement
National Weather Service Dodge City KS
515 PM CDT Tue May 30 2023
KSZ030-031-302245-
Trego KS-Ellis KS-
515 PM CDT Tue May 30 2023
...A strong thunderstorm will impact portions of northeastern Trego
and northwestern Ellis Counties through 545 PM CDT...
At 515 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Ogallah, moving northeast at 15 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Riga around 525 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3897 9939 3890 9981 3913 9982 3913 9948
TIME...MOT...LOC 2215Z 245DEG 15KT 3901 9972
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
JJOHNSONThe Dodge City radar (KDDC), 149 km away, was scanning. The volume nearest the first event began at 22:35 UTC.
13 thunderstorm wind, 3 hail, 1 heavy rain. Local standard time, as filed.
NWS rain gauge storm total rainfall 2.30 inches.
Numerous four inch tree limbs downed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1101301, 1101302, 1101305, 1101310, 1101306, 1101303, 1101307, 1101308, 1101309, 1101319, 1101314, 1101312, 1101313, 1101315, 1101316, 1101317, 1101318.